Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 216, NWS Omaha, NE

July 2, 2017Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 2, 2017, 6:32 AM CDT for Seward County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2017, 6:32 AM CDT (11:32 UTC)
Expired
Jul 2, 2017, 7:15 AM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:24 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 6:24 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 AM CDT Sun Jul 2 2017

.SHORT TERM...(Today through Tuesday)
Issued at 246 AM CDT Sun Jul 2 2017

Somewhat complicated forecast today with a decent chance for
thunderstorms to develop across the area. Water vapor imagery
indicates a weak wave moving off the front range with some
convection developing across central NE/KS early this morning
within a warm air advection regime. Meanwhile, a cold front was
settling southward out of the northern Plains and was located
across central South Dakota, which could become a focus for
convection later today.

Various flavors of the HRRR/Rap models suggest that this convection
could develop eastward in the Platte River valley this morning,
which will all still be south of the cold front advancing from the
north. This is generally supported by most other model suites as
well. Thus, have increased pops this morning into the 30-40
percent range, and will go with scattered wording as precip
develops.

If this indeed develops to the degree that these CAMs suggest,
this could foul the atmosphere for stronger convection later in
the day along the cold front in our area as suggested by the 00z
NAM, with possibly stronger/severe convection occurring on both
the east and west sides of the morning convection where the
atmosphere will be the most unstable. Thus, there are considerable
questions of convective evolution through the day. SPC has placed
the area back in a slight risk of severe storms, but that may be
contingent on lower coverage of any morning storms.

Remainder of the short term will still have small chances of
precip as another trough moves out of the Rockies and slowly moves
eastward onto the Plains. Certainly the holiday period will not be
a washout, and there will be a lot of dry in between, especially
on Monday. Highest chances should be Monday night into Tuesday,
but then again, it's only 30-50%.

.LONG TERM...(Tuesday night through Saturday)
Issued at 246 AM CDT Sun Jul 2 2017

There could be a lingering chance of precip on Wednesday as the
slow moving wave moves through the area. Thursday and Friday look
mostly dry, but small storm chances return Friday. It does get
quite warm Thu/Fri back into the lower 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM CDT Sun Jul 2 2017

Scattered thunderstorms are expected throughout the day at KLNK
and KOMA, some of which could be strong to severe. That being
said, variable conditions are possible at the sites throughout the
day. KOFK may be on the edge of thunderstorms throughout the day
so not as confident about tstm chances in the TAF at KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Kern
Hazardous weather outlook, Jul 2, 5:25 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
525 AM CDT Sun Jul 2 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
525 AM CDT Sun Jul 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur across the area today as a cold
front slowly moves into the area. Thunderstorms this morning
should not be severe, but storms this afternoon have a slight risk
of producing large hail up to quarter size and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be a chance of thunderstorms each day Monday through
Wednesday as a slow moving weather disturbance moves through the
Plains. There is a marginal risk of storms both Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed today or tonight.

In the hours before

Special weather statement, Jul 2, 6:23 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
623 AM CDT SUN JUL 2 2017

NEZ050-065-066-021200-
Seward NE-Butler NE-Lancaster NE-
623 AM CDT SUN JUL 2 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER...NORTHERN
SEWARD AND SOUTHWESTERN BUTLER COUNTIES UNTIL 700 AM CDT...

At 623 AM CDT, Doppler radar was tracking a strong thunderstorm near
Staplehurst, or 20 miles east of York, moving east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Seward, Utica, Staplehurst, Garland, Pleasant Dale, Bee, Malcolm,
Branched Oak State Recreation Area, Pawnee State Recreation Area and
Tamora.

This includes Interstate 80 in Nebraska between mile markers 382 and
390.

LAT...LON 4090 9736 4105 9736 4104 9680 4076 9688
TIME...MOT...LOC 1123Z 282DEG 23KT 4098 9724

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:23 AM CDTSpecial Weather StatementOAXSeward37 min
Jul 2, 7:18 AM CDTSpecial Weather StatementOAXSeward42 min
Jul 2, 9:48 AM CDTFlash Flood WarningOAXSeward3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.